Format

Send to

Choose Destination
Clin Pract Cases Emerg Med. 2017 May 23;1(3):197-200. doi: 10.5811/cpcem.2017.2.33318. eCollection 2017 Aug.

Unsuspected Clenbuterol Toxicity in a Patient Using Intramuscular Testosterone.

Author information

1
University of Massachusetts School of Medicine, Department of Emergency Medicine, Division of Toxicology, Worcester, Massachusetts.
2
University of Massachusetts School of Medicine, Department of Emergency Medicine, Worcester, Massachusetts.

Abstract

Clenbuterol is a beta-agonist that has been abused by fitness-oriented individuals for muscle growth and weight loss. We report a case of a 46-year-old man who presented tachycardic, hypokalemic, and hyperglycemic after injecting testosterone obtained from Brazil. He developed refractory hypotension and was started on an esmolol infusion for suspected beta-agonist toxicity. Laboratory analysis showed a detectable clenbuterol serum concentration. Analysis of an unopened ampule contained boldenone undecylenate, clenbuterol, and vitamin E. This case illustrates a novel exposure that caused beta-agonist toxicity and was treated successfully with rapid-onset beta blocker.

Conflict of interest statement

Conflicts of Interest: By the CPC-EM article submission agreement, all authors are required to disclose all affiliations, funding sources and financial or management relationships that could be perceived as potential sources of bias. The authors disclosed none.

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center